On January 25th, I met with my neurologist, Dr. Holmes, for a regular six month check-up. I have been seizure for for nearly 2 1/2 years now and I’ve had no signs of seizure activity. I have had concerns, however, about the toll that my medication may be taking on my health. I told him that I was particularly concerned at work when, upon returning from a lunch break, I would experience slurred speech, dry mouth and an inability to concentrate for as much as an hour after eating. These are all possible side effects of Topamax. Another side effect of Topamax is bone loss…and since the acid blocker that I take and the fact that I am post-menopausal and diagnosed with osteopenia also contribute to future bone loss, I asked Dr. Holmes if we could try reducing the level of my medication. He agreed. Instead of taking 25 mg in the am and 50 mg in the pm, I now take 25 mg, twice a day. One week later, I still have had no seizure activity, the symptoms have improved and I have noticed an improvement in my mood…feeling happier and more optimistic, more motivated, with less effort. It’s not my nature to be “down” but, since going on the seizure medication, I have been very aware of their effects: suppressing my mood, my motivation, my appetite…my life! It is an emotional, mental and perhaps even a physical effort to rise above the medication and perform at the level that a person is capable of…to be the person that they are while on these medications. In addition to the Topamax, I still continue to take Keppra at dosage of 1500 mg, twice a day….and I’ll continue to hope that I can live a life without the medication.